I think you are supposed to wean off of Atenolol (especially higher doses). It couldn't hurt to wean off of it. If you have a minimum dose of 25 mg or 12.5 (1/2 a pill), my dr. told me it could be stopped cold turkey. It couldn't hurt though to cut the 25 mg. in 1/2 or even the 1/2 into 1/4 for a week just to ease off of it. Every one's body responds differently to medication, doses, and stopping- so weaning seems prudent.
You might have experienced optimal thyroid levels, but know that it takes TIME at the optimal level to actually feel good. A few days or even weeks at optimal levels (on paper) doesn't mean you feel that way in real life. I'm 4 months post thyroidectomy and had 1 dose change of Synthroid. My numbers said I was perfect 2 weeks after the dose change, but I can tell you that I didn't start to feel better until 2 MONTHS after the dose change. I'm still not 100%, but feeling better. So, don't be discouraged if you didn't feel good; you didn't have enough time at the optimal level to feel those levels and feel good. It will happen once your dose gets straightened out and you've spent some time there. Patience, patience… hard, to have, I know.